Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 365, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 23, 2008, 10:51 PM CDT for Thayer County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2008, 10:51 PM CDT (03:51 UTC)
- Expired
- Sep 23, 2008, 11:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:37 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 23, 6:37 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 637 PM CDT TUE SEP 23 2008 .AVIATION...00Z TAF. A COOL FRONT JUST ABOUT ON TOP OF KGRI AT THIS TIME. IT WILL CONTINUE TO SAG SOUTHEAST THIS EVENING. HIGH PRESSURE WILL THEN BUILD INTO THE AREA PROVIDING CLEAR AND CALM CONDITIONS. ON WEDNESDAY MORNING EXPECT VFR CONDITIONS TO CONTINUE WITH A FEW CUMULUS CLOUDS AND SOUTHEAST WINDS UNDER 15 KTS. && .PREV DISCUSSION... /ISSUED 310 PM CDT TUE SEP 23 2008/ SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FOCUS IS ON REMAINING CONVECTIVE POTENTIAL. SHOWER AND THUNDERSTORM ACTIVITY IS SLOWLY DEPARTING OUR CWA ATTM...HOWEVER THE FRONTAL BOUNDARY REMAINS WEST OF THE CONVECTION AND BISECTS OUR CWA. ALTHOUGH THE MAIN ACTIVITY WILL BE TO THE EAST...HAVE MAINTAINED A SMALL CHCS FOR SOME ISOLATED DEVELOPMENT FOR THE NEXT FEW HOURS. THE FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS OUR CWA TONIGHT. THETA E ADVECTION...ISENTROPIC LIFT (310K SFC) INCREASES LATE TONIGHT AND SOME CONVECTION MAY DEVELOP TOWARD MORNING AND CONTINUE INTO WEDNESDAY AS THE FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT. CLOUDS ASSOCIATED WITH PCPN MAY INITIALLY IMPACT TEMPS BUT WARM AIR WILL MAKE A COMEBACK SOUTH OF THE FRONT WITH TEMPS REACHING THE UPPER 80S IN PORTIONS OF NORTH CENTRAL KANSAS. LOW TEMPS WEDNESDAY NIGHT WILL BE IN THE 60S AS MOISTURE IS DRAWN FARTHER NORTH IN THE SOUTHERLY LOWLEVEL FLOW. .LONG TERM...FOR 12Z THURSDAY THROUGH NEXT TUESDAY. THE MODELS CONTINUE TO SHOW THE REGION STAYING AT THE TAIL END OF THE WESTERLIES THURSDAY INTO EARLY SATURDAY AS A BROAD BUT FLAT RIDGE IS SHOWN TO DEVELOP ACROSS THE SOUTHERN PLAINS TO INTERMOUNTAIN WEST. UNDER THIS UPPER FLOW PATTERN...THE LEE TROUGH IS SHOWN TO GRADUALLY DEEPEN OVER THE HIGH PLAINS THURSDAY INTO EARLY FRIDAY BEFORE A WEAK FRONT SAGS SOUTHWARD INTO THE REGION FRIDAY NIGHT INTO SATURDAY. DESPITE THIS FRONT...SUBSIDENCE ALONG WITH ONLY MODEST MOISTURE AVAILABILITY SHOULD BE ENOUGH TO INHIBIT CONVECTION FROM FORMING ALONG AND BEHIND THIS FRONT. GIVEN THIS SETUP...A DRY AND MILD PATTERN LOOKS TO PREVAIL OVER THE CENTRAL PLAINS THROUGH SATURDAY WITH HIGHS RANGING FROM THE MID TO UPPER 80S THURSDAY AND FRIDAY WHILE UPPER 70S TO MID 80S ON SATURDAY. SUNDAY INTO MONDAY IS THEN LOOKING SLIGHTLY MORE ACTIVE ACROSS THE REGION AS THE UPPER RIDGE BEGINS TO AMPLIFY INTO THE NORTHERN ROCKIES. THIS WILL POSITION THE CENTRAL PLAINS UNDER AN ACTIVE NORTHWEST FLOW REGIME DURING THIS TIME FRAME WITH A POTENT CLIPPER SYSTEM SHOWN TO RIDE FROM SOUTHWEST CANADA INTO THE GREAT LAKES REGION. THIS WILL PUSH ANOTHER FRONT THROUGH AREA WHICH MAY BRING AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY INTO EARLY MONDAY. THIS THREAT FOR PRECIP MAY LINGER INTO THE AFTERNOON HOURS ON MONDAY IF THE SYSTEM SLOWS...BUT WILL OPT TO KEEP THINGS DRY AFTER 12Z MONDAY. THE RIDGE IS THEN SHOWN TO SLIDE EAST INTO THE PLAINS LATE MONDAY INTO TUESDAY. EXPECT THIS WILL DRY THE REGION OUT ONCE AGAIN AS TEMPERATURES STAY NEAR NORMAL AS HIGHS STAY IN THE MID 70S TO NEAR 80. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EDDY
Hazardous weather outlook, Sep 23, 9:02 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 902 PM CDT TUE SEP 23 2008 NEZ039>041-046>049-060>064-072>077-082>087-250215- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 902 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-250215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 902 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE SOUTH OF THE NEBRASKA AND KANSAS BORDER OVERNIGHT. THE STORMS MAY BECOME STRONG AND PRODUCE DIME SIZE HAIL AND 45 MPH WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EDDY
In the hours before
Special weather statement, Sep 23, 9:40 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 940 PM CDT TUE SEP 23 2008 KSZ019-240315- MITCHELL- 940 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... MITCHELL COUNTY IN NORTH CENTRAL KANSAS AT 935 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF TIPTON...OR 17 MILES SOUTHWEST OF BELOIT...AND MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL MITCHELL COUNTY BY 950 PM CDT RURAL WESTERN MITCHELL COUNTY BY 1000 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, Sep 23, 9:48 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
948 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 4 E TIPTON 39.34N 98.40W
09/23/2008 E0.88 INCH MITCHELL KS PUBLIC
&&
PFANNKUCHSpecial weather statement, Sep 23, 10:33 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1033 PM CDT TUE SEP 23 2008 NEZ087-240400- THAYER- 1033 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NARKA...OR 32 MILES NORTHEAST OF CONCORDIA...AND MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN THAYER COUNTY EAST OF HUBBELL BY 1040 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 12:43 AM CDT | Severe Thunderstorm Warning | GID | Thayer | 31 min |
| Sep 24, 1:22 AM CDT | Flash Flood Warning | GID | Thayer | 5 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.